There are lots of things worse than greening out, like wars, poverty, and parasites that enter your pee hole when you swim in rivers. But that doesn't take away from the fact it's a garbage side effect of an otherwise wonderful product. Sure, anything that brings joy can bring pain, but over-ingesting weed presents a unique set of shitty symptoms.
For anyone who has managed to avoid the experience, greening out is the feeling of nausea and distress that occasionally comes after consuming too much weed. While it may differ from person to person, it's usually marked by vomiting, dizziness, sweating, and a feeling of acute anxiety. It can also include increased heart rate and reduced blood pressure, due to vasodilation or the dilation of blood vessels.
As we head into the holidays and prepare to spend our days off glassy-eyed and baked through, we decided to investigate what's behind the reaction. Dr. Freddie Vista is a psychiatrist who works in addiction and rehabilitation, so we called him up to try and understand this bummer of an affliction.
VICE: So, when you green out, what is specifically making you so sick?
Dr. Freddie Vista: Most likely you're getting sick from the main psychoactive component of cannabis, delta-9-tetrahydrocannabinol or THC. Acute side effects are dose related, so happen more often to people who aren't used to weed or who are using much larger amounts than usual.
But what is the THC doing to your body to make you feel that way?
THC and other cannabinoids (the active constituents of cannabis) act on a specific receptor in the brain—sensibly named the Cannabinoid Receptor. This receptor is actually naturally activated, although to a much lesser degree, by a neurotransmitter called anandamide, a molecule that plays a role in pain, depression, appetite, memory, and fertility. But when it's excessively activated it makes you feel sick in this way.
Do different strains of weed bring on more or less green outs?
The potency of the weed, so the amount of active cannabinoids like THC, is directly related to the chance of greening out. Generally, weed potency has increased over the past few decades due to more sophisticated cultivation and breeding. Products like hashish (dried resin) and hash oil are also significantly more potent than dried leaves and tops.
Does it make a difference whether you smoke or eat it?
It all just comes down to the amount you ingest and your previous experience with, and tolerance to, THC. But smoking does result in more rapid absorption than eating, which probably increases the chance of you greening out.
Can you die from greening out?
There are no verified cases of death in humans due solely to acute cannabis toxicity. It has been estimated that the amount a human would need to ingest to cause death by toxicity is around 40,000 times the amount required to get high with, which probably isn't physically possible.
I know when I green out I feel like it's the end. But really, worst case scenario, what could happen to me?
While you probably can't die directly, you could indirectly. For example: a rapid heart rate could aggravate an underlying heart condition. Or over-sedation could suppress breathing, especially if you're on multiple sedating agents like sleeping pills.
Alcohol is a sedative, does that mean drinking while smoking weed could make a green out worse or more likely?
Anecdotally, the beer-before-grass-on-your-ass/grass-before-beer-you're-in-the-clear thing is pretty accurate. But science hasn't officially caught up with the truism yet.
So you can't prove it, but it seems right?
If you're greening out, is there anything you can do to counteract it?
Not so much counteract it, as manage it symptomatically. Having buddies around helps. Firstly, get to a safe space as anxiety makes up a significant part of the unpleasant experience. Friends can manage psychological symptoms like anxiety and paranoia with reassurance or distraction.
Hydration and sugar can help too, so drink fruit juice. If anyone is vomiting while sedated lie them on their side in the recovery position to avoid choking or inhaling vomit. Consider calling emergency services if anyone is significantly distressed, paranoid, or sedated—especially if they've combined substances.
Follow Wendy on Twitter.